Fiebre, paracetamol y riesgo de asma, rinoconjuntivitis y eczema


Summary

Background

Exposure to paracetamol during intrauterine life, childhood, and adult life may increase the risk of developing asthma. We studied 6–7-year-old children from Phase Three of the International Study of Asthma and Allergies in Childhood (ISAAC) programme to investigate the association between paracetamol consumption and asthma.

Methods

As part of Phase Three of ISAAC, parents or guardians of children aged 6–7 years completed written questionnaires about symptoms of asthma, rhinoconjunctivitis, and eczema, and several risk factors, including the use of paracetamol for fever in the child’s first year of life and the frequency of paracetamol use in the past 12 months. The primary outcome variable was the odds ratio (OR) of asthma symptoms in these children associated with the use of paracetamol for fever in the first year of life, as calculated by logistic regression.

Findings

205 487 children aged 6–7 years from 73 centres in 31 countries were included in the analysis. In the multivariate analyses, use of paracetamol for fever in the first year of life was associated with an increased risk of asthma symptoms when aged 6–7 years (OR 1·46 [95% CI 1·36–1·56]). Current use of paracetamol was associated with a dose-dependent increased risk of asthma symptoms (1·61 [1·46–1·77] and 3·23 [2·91–3·60] for medium and high use vs no use, respectively). Use of paracetamol was similarly associated with the risk of severe asthma symptoms, with population-attributable risks between 22% and 38%. Paracetamol use, both in the first year of life and in children aged 6–7 years, was also associated with an increased risk of symptoms of rhinoconjunctivitis and eczema.

Interpretation

Use of paracetamol in the first year of life and in later childhood, is associated with risk of asthma, rhinoconjunctivitis, and eczema at age 6 to 7 years. We suggest that exposure to paracetamol might be a risk factor for the development of asthma in childhood.

Funding

The BUPA Foundation, the Health Research Council of New Zealand, the Asthma and Respiratory Foundation of New Zealand, the Hawke’s Bay Medical Research Foundation, the Waikato Medical Research Foundation, Glaxo Wellcome New Zealand, the New Zealand Lottery Board, Astra Zeneca New Zealand, and Glaxo Wellcome International Medical Affairs.

Affiliations

a. Medical Research Institute of New Zealand, Wellington, New Zealand
b. Faculty of Medical and Health Sciences, University of Auckland, Auckland, New Zealand
c. Department of Medicine, Otago University Wellington, Wellington, New Zealand
d. Dr von Haunersches University Children’s Hospital, Ludwig-Maximilians University Munich, Germany
e. Department of Medicine and Therapeutics, Chinese University of Hong Kong, Hong Kong, SAR China
f. Department of Medicine, University of Malta, Malta
g. School of Population Health, University of Auckland, Auckland, New Zealand

Corresponding Author InformationCorrespondence to: Prof Richard Beasley, Medical Research Institute of New Zealand, PO Box 10055, Wellington 6143, New Zealand

This entry was posted in Asma, eczema, Efectos Adversos, paracetamol, rinoconjuntivitis, The Lancet. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s